Iowa, 2001

Flood and Hail in Iowa, April 5, 2001

April 5, 2001 · NWS DVN · 8 events in 4 counties and zones

Event Summary for 4/5/01: (For additional details, see individual reports for the date)An area of showers and thunderstorms overspread parts of far northeast Missouri, southeast Iowa, and west central Illinois during the morning hours. The primary threats from the storms were large hail and torrential rains, with amounts up to three inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$6,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Event Summary for 4/5/01: (For additional details, see individual reports for the date)An area of showers and thunderstorms overspread parts of far northeast Missouri, southeast Iowa, and west central Illinois during the morning hours. The primary threats from the storms were large hail and torrential rains, with amounts up to three inches. From the morning through the early afternoon, hail up to the size of golf balls was reported, along with urban street flooding, and flooding of county roads. One person suffered minor injuries after being struck by lightning, and lightning also struck a house, setting it on fire. A surface low and warm front lifted northeast through the region during the afternoon and evening, followed by a trailing cold front. This system produced hail below severe limits across the area from late afternoon through the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 5, 2:08 AM CST, 5 hours 37 minutes earlier.

Area forecast discussion, Apr 5, 2:08 AM CST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT WED APR 4 2001

A FRONT DRAPED ACROSS SOUTHERN KANSAS AND MISSOURI HAS BEGUN TO
SHIFT NORTHWARD...BUT VERY LITTLE PRECIPITATION IS CURRENTLY NOTED
ALONG THE FRONT.  MOIST 60 DEGREE DEWPOINTS ARE OBSERVED ALONG AND
SOUTH OF THE FRONT...WITH THE MAIN LOW PRESSURE CENTER OVER
SOUTHEAST COLORADO.  THE EASTERLY FLOW OVER CWA HAS VEERED IN THE
LAST 12-24 HOURS...AS THE RIDGE OVER THE GREAT LAKES SHIFTS TO THE
EAST.  PRESSURE FALLS ARE ALSO OCCURRING OVER A LARGE PORTION OF THE
UPPER MIDWEST.  UPPER LEVEL CHARTS INDICATING THE 850 FRONT IS
ALREADY AS FAR NORTH AS THE SOUTHERN FRINGES OF THE CWA...WITH 10+
DEWPOINTS FINALLY AS FAR NORTH AS SOUTHERN IOWA. 30KT LLJ OBSERVED
ON EASTERN KS PROFILER.

00Z MODELS APPEAR TO HAVE INITIALIZED REASONABLY WELL...AND ARE
FAIRLY SIMILAR ON THE MAIN FEATURES THROUGH THE FORECAST.  ONCE
AGAIN...THE QPF FORECAST ON ANY OF THE MODELS IS NOT IN LINE WITH
ONGOING PRECIPITATION.  THE MODELS ARE BREAKING OUT PRECIPITATION
SOONER THAN IT ACTUALLY OCCURRS LATELY...AND WILL HAVE TO WATCH THIS
CAREFULLY TO SEE IF IT TURNS INTO A SPRINGTIME TREND.  WILL BE GOING
WITH A COMBINATION OF THE ETA AND AVN.  PREFER THE ETA FOR THE
HANDLING OF THE SURFACE FRONT AS IT COMES NORTH TODAY...IT DOES NOT
BRING THE FRONT QUITE SO FAR NORTH BY MORNING AS THE AVN.  WE SHALL
BE IN THE WARM SECTOR FOR MOST OF THE DAY...AND AS I THINK BOTH
MODELS ARE BEING TOO BULLISH WITH THE PRECIPITATION...WILL GO WITH
WARMER TEMPS THAN IN GOING ZONES...CLOSER TO AVN TEMPS.

TONIGHT...THE PRECIPITATION SHOULD CONTINUE...AS THE FRONT SHIFT
BACK SOUTH AGAIN ON THE BACK SIDE OF A WEAK WAVE THAT DEVELOPS. FEEL
THERE WILL BE MORE THUNDER WITH THIS FRONTAL PASSAGE THAN THE
EARLIER ONE...AND WILL WORD AS SUCH IN THE ZONES.  TEMPS MORE
CONSISTENT IN THE GUIDANCE THAN THEY HAVE BEEN LATELY...AND AGREE
FAIRLY WELL WITH GOING ZONES... SO WILL NOT TWEEK.

FRIDAY AND FRIDAY NIGHT...THE FRONT SHIFTS BACK NORTH AGAIN AS THE
MAIN LOW PRESSURE SYSTSEM FINALLY MOVES OUT OF THE LEE OF THE
ROCKIES...AND THE MAIN UPPER LEVEL LOW SWINGS OUT ONTO THE PLAINS.
THIS COULD BE A PRETTY IMPRESSIVE EVENT...AND IT WILL NEED
MONITORING.  SPC ALREADY HAS US IN A SLIGHT RISK...AND WILL GO WITH
SIMILAR WORDING TO GOING ZONES.

DONT EXPECT TO MAKE ANY CHANGES TO GOING EXTENDED FORECAST...THOUGH
WILL TAKE A QUICK LOOK AT THE MRF BEFORE SENDING ZPF.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

LRE

In the hours before

Special weather statement, Apr 5, 4:10 AM CST, 3 hours 35 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-052200-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 AM CDT THU APR 5 2001

...STRONG THUNDERSTORMS WITH HEAVY RAIN POSSIBLE THIS AFTERNOON
AND TONIGHT...

A SURFACE WARM FRONT WILL LIFT NORTH ACROSS THE REGION TODAY. THIS
FRONT WILL INTERACT WITH AN UPPER LEVEL DISTURBANCE TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS TODAY. THUNDERSTORMS ARE
EXPECTED TO INITIATE THIS MORNING ACROSS THE WESTERN HALF OF IOWA
AND NORTHWEST MISSOURI...AND MOVE NORTHEAST. HOWEVER...THE
THUNDERSTORMS WILL BE MOVING INTO A LESS FAVORABLE ATMOSPHERE...AND
SHOULD WEAKEN AS THEY MOVE EAST. CURRENT INDICATIONS ARE THAT
THUNDERSTORMS THAT OCCUR THIS MORNING WILL NOT BE SEVERE...THOUGH
SOME OF THE STORMS COULD PRODUCT BRIEF PERIODS OF HEAVY RAIN AND
SMALL HAIL.

A WEAK LOW PRESSURE CENTER ALONG THE WARM FRONT WILL MOVE EAST ACROSS
IOWA THIS AFTERNOON...CAUSING IT TO PUSH SOUTH AGAIN AS A COLD FRONT
LATE THIS AFTERNOON AND EVENING. THIS COLD FRONT WILL PROVIDE THE
FOCUS FOR MORE THUNDERSTORM DEVELOPMENT. THE HIGHEST POTENTIAL FOR
ISOLATED SEVERE THUNDERSTORMS WILL BE IN EASTERN IOWA DURING THE
AFTERNOON...WITH THE THREAT SHIFTING INTO WESTERN ILLINOIS DURING THE
LATE AFTERNOON AND EARLY EVENING. THE BIGGEST THREAT WILL BE DAMAGING
WINDS AND HAIL.

SHOWERS AND SOME THUNDERSTORMS WILL PERSIST ON FRIDAY AS THE FRONT
PUSHES SLOWLY BACK NORTH ACROSS THE REGION. LATE ON FRIDAY A STRONG
SURFACE LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ALONG THIS FRONT...
ACCOMPANIED BY A STRONG UPPER LEVEL DISTURBANCE.  THIS IS LIKELY TO
PUSH A LINE OF STRONG THUNDERSTORMS NORTHEAST ACROSS IOWA LATE ON
FRIDAY.  AT THIS TIME IT APPEARS THAT THE STRONGEST STORMS WILL STAY
TO THE WEST OF EASTERN IOWA...NORTHWEST ILLINOIS...AND NORTHEAST
MISSOURI. MORE SPECIFIC DETAILS ON THE SEVERE THUNDERSTORM THREAT FOR
FRIDAY AND FRIDAY NIGHT WILL BE AVAILABLE IN LATER STATEMENTS TODAY
AND TONIGHT AS MORE INFORMATION BECOMES AVAILABLE.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING...
ACROSS EASTERN IOWA...WESTERN ILLINOISz...AND FAR NORTHEAST MISSOURI.

LRE
Local storm report, Apr 5, 7:18 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
818 AM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..K..

0802 AM    LURAY                     MO   1 INCH HAIL
04/05/01   CLARK                          REPORTED BY COOPERATIVE
                                          OBSERVER.

The radar

The Quad Cities radar (KDVN), 120 km away, was scanning. The volume nearest the first event began at 13:44 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 lightning, 1 flood, 1 heavy rain. Local standard time, as filed.

Hail, Jefferson

When
April 5, 7:45 AM CST
Where
Jefferson County, Pleasant Plain
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.150, -91.883

Nickel sized hail reported by law enforcement.

Hail, Des Moines

When
April 5, 9:40 AM CST
Where
Des Moines County, Burlington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.817, -91.083

Quarter sized hail reported by trained storm spotter.

Lightning, Des Moines

When
April 5, 9:45 AM CST
Where
Des Moines County, Burlington
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

Lightning struck a house, setting it on fire, and damaging appliances. There were no injuries.

Lightning, Des Moines

When
April 5, 9:47 AM CST
Where
Des Moines County, West Burlington
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

One person suffered minor injuries after being struck by lightning in a department store parking lot.

Flood, Des Moines

When
April 5, 9:50 AM CST
Where
Des Moines County, 2 mi N of Burlington
Reported by
EMERGENCY MANAGER
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

Emergency management reported water over Highway 99, near the Bluffs.

Hail, Des Moines

When
April 5, 10:08 AM CST
Where
Des Moines County, Burlington
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.817, -91.083

Golf ball sized hail reported by trained storm spotter.

Hail, Delaware

When
April 5, 1:20 PM CST
Where
Delaware County, 4 mi NE of Earlville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.517, -91.217

Nickel sized hail reported by trained storm spotter.

Heavy Rain, Louisa

When
April 5, 8:00 PM CST
Where
Louisa County, Letts
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

According to a newspaper report, city officials blamed heavy rain during the day for the collapse of the roof at the abandoned school building in Letts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243342, 5243343, 5243341, 5243340, 5243344, 5243345, 5243347, 5243346.